Dengue in Heart Patients can aggravate Cardiac problems, says HDHI Doc

Author(s): 

Ludhiana, October 25, 2016: Dengue fever can lead to worsening of heart problems and new heart- related problems. Dengue occurs as a epidemic in our region with number of patients going up every year. It is seen that many heart patients stop taking blood thinners by themselves during episode of dengue fever. This can be dangerous in patients who have undergone coronary artery stenting or have suffered a recent heart attack.
Dr Bishav Mohan (Senior Consultant and Medical Superintendent, HDHI) told that several such cases have occurred where patients suffer heart attacks with serious consequences who stop their medication of their own.
Along with this, dengue fever has been shown to decrease heart contraction which can cause symptoms like difficulty in breathing, low blood pressure, cold hands and feet along with others. Patients with underlying heart diseases which was silent and unrecognised before can also land up with serious complications due to dengue fever.
Recently a 20 -year of boy was admitted with dengue fever with low blood pressure with excessive breathing difficulty and low platelet count. Patient had to be put on ventilator support and was found to have heart valve problem ( sever mitral stenosis) for which urgent non surgical intervention ( balloon mitral valvotomy) was done and patient made a fast recovery subsequently.
Thus, any symptoms of breathing difficulty, low blood pressure, cold extremities should always be taken as a possible warning sign requiring heart evaluation. No self medication or self omission of medication should be done during dengue fever. Physician should always be consulted before taking any new medication or stopping a medication, especially if patient is having underlying heart disease

Date: 
Tuesday, October 25, 2016